Nebraska, 2008

Hail in Nebraska, June 9, 2008

June 9, 2008 · NWS OAX · 4 events in 3 counties and zones

Cool temperatures aloft, courtesy of several upper level disturbances that were tracking across the plains, combined with afternoon heating to produce a few severe thunderstorms across southeast Nebraska and western Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Cool temperatures aloft, courtesy of several upper level disturbances that were tracking across the plains, combined with afternoon heating to produce a few severe thunderstorms across southeast Nebraska and western Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 9, 3:00 PM CST, 1 hour 55 minutes earlier.

Area forecast discussion, Jun 9, 3:00 PM CST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
400 PM CDT MON JUN 9 2008

.DISCUSSION...
ALTHOUGH THERE IS A SLIGHT CHC OF EVE INSTABILITY SHOWERS NORTH...
TONIGHT AND TUE SHOULD BE A WELCOME DRY WEATHER BREAK.

THERE IS SOME CHC OF ELEVATED TSTMS TUE NIGHT AS NEXT WAVE BEGINS
TO APPROACH FROM THE WESTERN U.S. AND INDUCES A STRONG SFC LOW IN
WRN NEB.  THE MOISTURE RETURN APPEARS SOMEWHAT LIMITED...BUT LOW
LEVEL JET BECOMES SO STRONG THAT TSTMS MAY STILL DEVELOP.

PRECIP CHANCES INCREASE WED AND WED NIGHT AS FRONT REACHES THE
AREA AND CLOSED LOW ALOFT REACHES THE NORTHERN PLAINS.  MOISTURE
AND INSTABILITY INCREASE AHEAD OF THE SYSTEM.  MODELS ARE HAVING
DIFFICULTY WITH TIMING...AND ALSO WITH EXACT POSITION OF BOUNDARY.
THEY TEND TO SHOW SOLUTIONS WITH AN INITIAL SURGE WED...STALLING
WITH BEST CHC OF HEAVY RAIN AND STRONG TO SVR TSTMS WED NIGHT.
THIS IS FOLLOWED BY ANOTHER BOUNDARY SURGE THU AND MORE CONVECTION
THU NIGHT MOSTLY IN THE SE COUNTIES.

ANOTHER LULL IN PRECIP WILL PROBABLY FOLLOW FRIDAY INTO THE WEEKEND.
DEPENDING ON SPEED OF NEXT SYSTEM...THERE MAY BE SOME CHC FOR
RETURNING MOISTURE AND TSTMS SUN NIGHT INTO MON.  THE GOOD NEWS
FOR OUR AREA IS THAT MODELS AGREE ON BREAKING DOWN RIDGE ALOFT OVER
THE SE U.S. AND BUILDING A RIDGE IN THE SW. THIS WILL TEND TO PUT
US IN WEST OR NW FLOW ALOFT AND LIMIT THE SUPPLY OF MOISTURE FOR
ANY WAVES.

TEMPS WILL START COOL...WARM AHEAD OF THE FRONT...BUT NOT LIKELY
INTO THE 90S. TEMPS MOST UNCERTAIN WED AND THU AS THEY WILL DEPEND
ON DETAILS OF BOUNDARY LOCATIONS.  TEMPS WILL COLL INTO THE EARLY
PART OF THE WEEKEND...THEN LIKELY RECOVER BY SUN OR MON.

&&

.AVIATION...

FOR TAF SITES KOMA...KLNK AND KOFK.

VFR CONDITIONS AND LIGHT WINDS ARE EXPECTED THROUGH THE PERIOD.
ISOLATED SHRA/TSRA MAY AFFECT KOFK IN THE 22-02Z TIME FRAME AS
POOL OF COOLER MID LEVEL TEMPS OVER THE NRN PLAINS BRUSH NRN
PORTIONS OF THE AREA. SOUTHERLY LOW LEVEL FLOW EXPECTED TO INCREASE
AFTER 12Z AS SURFACE GRADIENT INCREASES ACROSS THE PLAINS.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

FOBERT/POLLACK
Hazardous weather outlook, Jun 9, 10:34 AM CST, 6 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1134 AM CDT MON JUN 9 2008

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-100645-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
1134 AM CDT MON JUN 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

FLOODING CONTINUES ON SEVERAL RIVERS AND STREAMS FROM RECENT
HEAVY RAINS. CHECK THE LATEST FLOOD WARNINGS OR STATEMENTS FOR
DETAILS REGARDING FLOODING.

ISOLATED THUNDERSTORMS COULD DEVELOP OR MOVE INTO NORTHEAST
NEBRASKA LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORM CHANCES INCREASE ACROSS THE AREA TUESDAY NIGHT AND WEDNESDAY
...ESPECIALLY OVER NORTHEAST NEBRASKA AND WEST CENTRAL IOWA. THESE
HIGHER THUNDERSTORM CHANCES THEN SPREAD ACROSS THE REST OF THE
AREA LATE WEDNESDAY INTO THURSDAY...POSSIBLY LINGERING ACROSS THE
SOUTH INTO FRIDAY.

SEVERE THUNDERSTORMS WITH HEAVY RAIN ARE POSSIBLE DURING THIS
TIME...ESPECIALLY ACROSS NORTHEAST NEBRASKA LATE TUESDAY NIGHT AND
ACROSS MUCH OF THE REST OF THE AREA LATE WEDNESDAY INTO THURSDAY.
FUTURE HAZARDOUS WEATHER OUTLOOKS WILL BE ABLE TO PROVIDE MORE
DETAIL WITH REGARD TO TIMING AND AREAL LOCATIONS.

MOISTURE WILL BE RETURNING TO THE OUTLOOK AREA TUESDAY NIGHT AND
WEDNESDAY. IN ADDITION...ANOTHER STRONG UPPER LEVEL SYSTEM WILL BE
MOVING FROM THE NORTHERN ROCKIES INTO THE NORTHERN PLAINS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS NOT EXPECTED THIS AFTERNOON OR TONIGHT.

FOBERT

The radar

The Omaha radar (KOAX), 123 km away, was scanning. The volume nearest the first event began at 22:54 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Nemaha

When
June 9, 4:55 PM CST to 5:10 PM CST
Where
Nemaha County, 2.33 mi SSW of Howe
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.290, -95.840

Hail up to nickel size fell for about 15 minutes.

Hail, Richardson

When
June 9, 5:30 PM CST
Where
Richardson County, 0.69 mi N of (Fnb)brener Fld Fall
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
40.090, -95.580

Hail, Richardson

When
June 9, 6:18 PM CST
Where
Richardson County, Rulo
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.050, -95.430

Hail, Dodge

When
June 9, 6:32 PM CST
Where
Dodge County, 0.86 mi SE of Scribner
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.660, -96.660

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 97301, 97302, 97303, 97304.